A French court has ordered GlaxoSmithKline to pay £160,000 in damages to Didier Jambart, after he experienced ‘devastating side effects’ when taking the firm’s Parkinson’s drug Requip.
Jambart, a French citizen, filed the claim against the UK pharma company after he became homosexual and addicted to gambling, which he says came as a result of using Requip, a drug designed to combat the effects of Parkinson’s disease.
Before the taking the medicine - which is now available as a generic in many countries - in 2003 he said he was a happily married man to his wife, but taking the drug changed his personality and led him to also try and commit suicide on eight different occasions - he stopped taking the treatment in 2005.
A French appeals court upheld a ruling last week and ordered GSK to pay Jambert the compensation. In March, a court in Nantes had previously ordered the drug giant £94,000.
The British National Formulary lists psychosis and compulsive behaviours as two of the less common side effects of using the medication, but the Parkinson’s UK charity says that many people are unaware of the serious side effects associated with these medicines.
Speaking about the ruling Steve Ford, chief executive of Parkinson’s UK, said: “Sadly, Didier Jambart’s experience highlights how impulsive and compulsive behaviour - a side effect of some Parkinson’s medications - can devastate lives.
“Less than a fifth of people taking dopamine agonists - such as Requip - will develop some form of this distressing behaviour which can range from compulsive gambling to binge eating and hypersexuality.
“We know from our own research that despite eight in ten doctors being aware of the worrying side effects, less than half pre-screen their patients to see if they may be at risk before prescribing this medication - meaning that people like Didier risk falling through the cracks.
“These drugs can make a huge difference to the lives of many people with Parkinson’s and it’s important that people aren’t scared of taking them. We certainly wouldn’t want anyone to stop taking their medication out of fear that they too may be at risk. We would encourage anyone who is concerned to find out more about what the potential warning signs – such as changes in behaviour or mood – to contact to Parkinson’s UK.”